Texas, 2017

Damaging Wind and Heavy Rain in Texas, August 7, 2017

August 7, 2017 · NWS LUB · 2 events in 1 county or zone

Late this afternoon, a pulse thunderstorm drifted south along the Lubbock and Hockley County line. 42 inches in just five minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late this afternoon, a pulse thunderstorm drifted south along the Lubbock and Hockley County line. A series of traveling downbursts accompanied this storm from Reese Center south to extreme southwest Lubbock County, along with torrential rainfall rates of up to 0.42 inches in just five minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 7, 1:44 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 7, 1:44 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
244 PM CDT Mon Aug 7 2017

.DISCUSSION...

Afternoon radar analysis showed a small MCS developing over the
northern TX Panhandle moving to the SSE. Short term models keep this
complex together, bringing it into the FA between 2000 and 2100Z.
While the heaviest activity is expected to remain west of the I-27
corridor, a few places to the east may receive some of the
stratiform precip with this almost PS type MCS. By 4Z, the brunt of
the activity should be moving into the Permian Basin, though some
light shower activity may fill in overnight. Therefore, left slight
mention PoPs in through the morning.

Tomorrow, much like today, brings easterly winds with moisture
lingering, but a good lifting mechanism will still be absent from
the picture. We'll once again be left with convection firing from
the high terrain of NM/CO from minor short wave activity and
propagating our way off of NW flow for the most part. However, the
position of the high, and this will be true of Wednesday and
Thursday especially, will actually steer the NW flow to favor more
of the TX Panhandle, leaving much of our area to miss out on
beneficial rain. As this happens, the lack of rain, as well as fewer
clouds, will lead to warming temperatures through the rest of the
week.

Models split at the end of the week on the fate of our NW flow. The
GFS would be a more favorable solution with it keeping NW flow
throughout the weekend as a front is progged to push through on
Sunday. This would greatly enhance our rain chances and help keep
temperatures on the cooler side. The ECMWF goes more zonal on
Friday, staying so through the weekend, which would lead to a drier
and warmer solution. Cotton crops around here would mostly likely
favor the GFS at this point.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

74/74
Hazardous weather outlook, Aug 7, 2:02 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
302 PM CDT Mon Aug 7 2017

TXZ021>044-082015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
302 PM CDT Mon Aug 7 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

A complex of thunderstorms will move from north to south across
the extreme southwest Panhandle and the western South Plains late
this afternoon and evening. These storms will have a small
potential to produce wind gusts to 65 mph and heavy rainfall that
may lead to some localized flooding. These threats are greatest to
the west of a Tulia to Tahoka line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely to be needed this afternoon and
evening.

The radar

The Lubbock radar (KLBB), 22 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
August 7, 5:25 PM CST to 5:53 PM CST
Where
Lubbock County, 0.69 mi N of (Ree)reese Afb Lubbo to 4.06 mi S of Wolfforth
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -102.050

Measured by a Texas Tech University West Texas mesonet at Reese Center. This same storm continued moving south and produced similar winds at a NWS employee's home south of Wolfforth.

Heavy Rain, Lubbock

When
August 7, 5:45 PM CST to 6:05 PM CST
Where
Lubbock County, 5.74 mi SSW of Wolfforth
Reported by
Mesonet
Coordinates
33.421, -102.050

A Texas Tech University West Texas mesonet southwest of Wolfforth measured 1.54 inches of rain in 20 minutes; 0.42 inches of which fell in just five minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705844, 705849.